Alert archive / Missouri / Wind Advisories in 2017

Wind Advisory 5, NWS Kansas City, MO

April 5, 20176 counties in Kansas; 12 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Apr 5, 2017, 3:26 AM CDT for 6 counties in Kansas; 12 counties in Missouri. It took effect at Apr 5, 2017, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:26 AM CDT (08:26 UTC)
In effect from
Apr 5, 2017, 7:00 AM CDT
Expired
Apr 5, 2017, 7:00 PM CDT
In force
12 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 24 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS73 KEAX 050826
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
326 AM CDT Wed Apr 5 2017

...Gusty Winds Expected On Wednesday...

KSZ025-057-060-103>105-MOZ020-021-028>030-037-038-043>045-053-054-
051900-
/O.NEW.KEAX.WI.Y.0005.170405T1200Z-170406T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Pettis-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Butler, 
Adrian, Rich Hill, Clinton, and Windsor
326 AM CDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Wind Advisory, which is in effect from 7 AM this morning
to 7 PM CDT this evening. 

* TIMING...Winds will pick up in intensity around 7 am and persist
  through the day and will taper off in the afternoon and 
  evening.

* WINDS...North winds around 20 to 30 mph with gusts approaching
  45 mph at times. 

* IMPACTS...Small or light outdoor objects could be moved. High
  profile vehicles will be difficult to drive, especially on east
  to west roads. Tents or canopies are vulnerable to being tossed
  in this type of wind, causing damage or injury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected
with gusts to 45 mph. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
911 
WWUS73 KEAX 051459
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
959 AM CDT Wed Apr 5 2017

KSZ025-057-060-103>105-MOZ020-021-028>030-037-038-043>045-053-054-
052300-
/O.CON.KEAX.WI.Y.0005.000000T0000Z-170406T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Pettis-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Butler, 
Adrian, Rich Hill, Clinton, and Windsor
959 AM CDT Wed Apr 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Gusty northwest winds will persist through the
  afternoon before weakening later this evening. 

* WINDS...North winds around 30 to 35 mph with gusts approaching 
  45 mph at times. 

* IMPACTS...Small or light outdoor objects could be moved. High 
  profile vehicles will be difficult to drive, especially on 
  east to west roads. Tents or canopies are vulnerable to being 
  tossed in this type of wind, causing damage or injury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected
with gusts to 45 mph. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
538 
WWUS73 KEAX 052352
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT Wed Apr 5 2017


KSZ025-057-060-103>105-MOZ020-021-028>030-037-038-043>045-053-054-
060100-
/O.EXP.KEAX.WI.Y.0005.000000T0000Z-170406T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Pettis-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Butler, 
Adrian, Rich Hill, Clinton, and Windsor
652 PM CDT Wed Apr 5 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Wind speeds have weakened to below criteria thresholds and will 
continue to weaken overnight. Therefore, the Wind Advisory will be
allowed to expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 4, 10:47 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 4, 10:47 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1047 PM CDT Tue Apr 4 2017

.Discussion...
Issued at 404 PM CDT TUE APR 4 2017

Looks like a wet 24 hours for eastern Kansas and Missouri as a large
storm system moves across the Central Plains bringing much needed
spring rains.

Water vapor imagery this afternoon shows a large trough spinning
it's way from the Four corners region east into the panhandles of
Texas and Oklahoma, along with a deep fetch of moisture from the
eastern Pacific. This has resulted in a southwest upper level flow
across the Southern and Central Plains today. However, closer to the
to home, the associated surface low with this system is moving
northeast through Oklahoma this afternoon, with the expectation that
it will continue this track up I-44 corder overnight as the parent
trough moves into the Plains States. However, while this will keep
us cool and wet for the next 24 hours, the forecast for the tail end
of the work week and into the beginning of the weekend is looking a
bit warmer and drier --at least for a few days-- as a large high
amplitude ridge follows the trough across the country.

For tonight through Wednesday...we will be watching as the western
trough lifts across the Nation. A warm air wing ahead of the trough
has resulted in areas of spits, sprinkles and showers lifting across
eastern Kansas and Missouri today. The location of the surface low,
back across Oklahoma, has kept prevailing surface winds form the
northeast today; keeping conditions rather cool and stable. For
tonight, with the expected track of the surface low along I-44 in
southern Missouri thoughts are there is only a limited potential
thunderstorms north of the low due to limited instability. However,
if a strong storm was able to get as far north as east central
Kansas or central Missouri then large hail is gusty winds are the
primary severe threats that would be possible, but this looks to be
a very low threat. Otherwise, the big issue to watch tonight will be
the amount of rain that falls as there is a strong potential for
some flooding. Precipitable water values will be running rather
high, around an inch, as the trough moves through overnight. As a
result widespread rainfall of one to two inches will be possible
tonight through Wednesday; which given the rainfall of late may send
several rivers and streams into flood over the next day. As a
result, we have issued a Flood Watch for tonight through the early
afternoon of Wednesday.

Once the trough starts exiting the Plains States the ridge will
spread across the region, and with it warmer drier conditions. This
will likely bring 70s back into the region by Saturday.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1042 PM CDT TUE APR 4 2017

Ongoing rain showers will take a brief reprieve overnight before a
second round approaches the area by the early morning hours.
During this time, MVFR ceiling heights will persist, with perhaps
a periodic reduction to IFR ceilings. The majority of precip will
begin to taper off by the mid morning Wednesday, with off and on
rain chances expected through the day. By the late afternoon/early
evening, all remaining precip will clear east with a return of VFR
conditions through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday afternoon for KSZ025-057-060-
     102>105.

MO...Flood Watch through Wednesday afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Apr 4, 6:20 AM CDT, 21 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Tue Apr 4 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
620 AM CDT Tue Apr 4 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Expecting off and on showers through Tuesday, with more widespread
rain and thunderstorms later Tuesday evening. Areas south of HWY 50
could see a strong storm or two with hail up to the size of quarters
possible. Heavy rain could cause some isolated flash flooding and
flooding in local rivers and streams.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Light to moderate rain will persist in the area through Wednesday
afternoon, and local streams could see some flooding into the late
part of the week and into the weekend.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:15 PM CDTRiver Flood WarningEAXMiami3 days
Apr 4, 11:15 PM CDTRiver Flood WarningEAXLinn4 days
Apr 5, 9:15 AM CDTAreal Flood WarningEAXAtchison, Doniphan9 hr
Apr 5, 9:34 AM CDTAreal Flood WarningEAXLeavenworth9 hr
Apr 5, 6:19 PM CDTAreal Flood WarningEAXAtchison, Doniphan, Leavenworth24 hr
Apr 4, 10:42 PM CDTRiver Flood WarningEAXDaviess, Livingston63 hr
Apr 4, 10:55 PM CDTRiver Flood WarningEAXClay, Jackson, Ray59 hr
Apr 4, 11:35 PM CDTRiver Flood WarningEAXCarroll66 hr
Apr 4, 11:37 PM CDTRiver Flood WarningEAXDaviess, Gentry55 hr
Apr 5, 2:45 AM CDTRiver Flood WarningEAXClay, Ray32 hr
Apr 5, 9:38 AM CDTAreal Flood WarningEAXCarroll, Chariton, Ray9 hr
Apr 5, 3:26 PM CDTRiver Flood WarningEAXAndrew, Buchanan35 hr

Nearby

Wind Advisories in Missouri, 2017Wind Advisories in Kansas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.